Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 42, NWS Jackson, KY

April 10, 2009Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 10, 2009, 2:40 PM EDT for Pulaski County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2009, 2:40 PM EDT (18:40 UTC)
Expired
Apr 10, 2009, 3:30 PM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 124 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:00 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 10, 2:00 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT FRI APR 10 2009

.SHORT TERM.../THE REST OF TODAY/

14Z SFC ANALYSIS SHOWS THE COMPLEX STRUCTURE OF A FAIRLY DEEP LOW
PRESSURE CENTER TO OUR WEST WITH A SERIES OF FRONTS SPREADING OUT
FROM ITS CENTER...DESTINED TO MAJORLY IMPACT OUR WEATHER LATER THIS
AFTERNOON AND EVENING. AT THIS TIME...THE WARM FRONT IS LYING JUST
NORTH OF THE CWA AS PART OF THE SPIRAL ARM OF THE FIRST WAVE OF
SHOWERS AND THUNDERSTORMS THAT DAMPENED EAST KENTUCKY EARLIER. THIS
FIRST BATCH...NOW EXITING PIKE COUNTY...SERVED PRIMARILY TO MOISTEN
THE BOUNDARY LAYER AND JUMP OUR DEWPOINTS UP INTO THE UPPER 40S AND
LOWER 50S. A THIN LAYER OF HIGH CLOUDS IN THE WAKE OF THESE FIRST
SHOWERS WILL DO LITTLE TO HOLD BACK THE TEMPERATURE RECOVER AND THUS
OUR INCREASING INSTABILITY. SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED THROUGH MID AFTERNOON WITH THE MAIN SHOW LIKELY THE LINE
ABLE TO DEVELOP AHEAD OF THE COLD FRONT LATER TODAY...TOWARD EVENING
FOR US HERE IN EAST KENTUCKY. THE ESE PATH OF THE SFC LOW WOULD TEND
TO ANGLE THE MORE ORGANIZED LINEAR STORMS FURTHER SOUTH...LIKELY
SOUTH OF THE HAL ROGERS PARKWAY. MEANWHILE...TO THE NORTH...ANY
STORMS THAT MANAGE TO DEVELOP IN THE LESS FAVORABLE ENVIRONMENT WILL
HAVE PLENTY OF DIRECTIONAL SHEAR TO WORK WITH RESULTING IN A MORE
DISCRETE CELLULAR STRUCTURE THAT WILL HAVE TO BE WATCHED CLOSELY FOR
MINI-SUPER CELL DEVELOPMENT. WILL BE UPDATING THE SUITE OF PRODUCTS
THIS MORNING TO BETTER FINE TUNE THE SEVERE THREAT...ADJUST THE POP
GRIDS FOR TIMING AND PLACEMENT...AND UPDATE THE TEMPERATURE AND
DEWPOINT GRIDS. UPDATES WILL BE ISSUED SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SATURDAY/
A PREFRONTAL SQUALL LINE HAS FORMED OUT AHEAD OF THE APPROACHING
FRONTAL SYSTEM. AT 3 AM...THE LINE EXTENDED FROM MT VERNON...IL TO
CENTERVILLE...TN. AT THE CURRENT RATE OF MOVEMENT...THE LEADING EDGE
OF THE SQUALL LINE WILL REACH EASTERN KENTUCKY BETWEEN 6:30 AND 7:30
AM. THE BIG QUESTION IS WHETHER OR NOT THIS LINE WILL STILL BE
CAPABLE OF PRODUCING SEVERE THUNDERSTORMS BY THE TIME IT REACHES
EASTERN KENTUCKY. PARTLY BECAUSE OF THE TIME OF DAY AND FAIRLY DRY
DEWPOINTS...EXPECT THAT THE SHOULD BE MOSTLY A LINE OF SUB SEVERE
STORMS THAT MOVES ACROSS THE AREA. THE BIGGEST THREAT FOR SEVERE
WEATHER WILL BE THIS AFTERNOON BETWEEN 2 AND 8 PM. DURING THIS TIME
THE SEVERE WEATHER INDICES ARE ALL VERY MUCH SHOWING SEVERE WEATHER
POTENTIAL. THE FORECAST NAM SOUNDING IS SHOWING MINUS 7 LI AND CAPE
OF NEARLY 1200 JOULES. THIS COUPLED WITH DECENT WIND SHEAR IS
CERTAINLY MAKES FOR DECENT SEVERE POTENTIAL. WITH THE 850 HPA JET
GETTING CRANKED UP...THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS
ARE BOTH IN PLAY...AS WELL AS AN ISOLATED TORNADO. EVERYONE SHOULD BE
CLOSELY MONITORING THE WEATHER SITUATION TODAY AND INTO THIS EVENING.

.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/

HIGHLY AMPLIFIED UPPER LEVEL PATTERN OF LATE WILL CONTINUE THROUGH
THE LONG TERM PERIOD. FORECAST MODELS BEGIN THE PERIOD IN GOOD
AGREEMENT THAT ANOTHER WELL DEFINED CYCLONE WILL TRACK FROM THE
SOUTHERN PLAINS SUNDAY INTO THE OHIO VALLEY BY TUESDAY BRINGING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. THE PROGS
THEN START TO HAVE PROBLEMS RESOLVING THE PATTERN EVOLUTION ONCE
THIS SYSTEM EXITS TO THE EAST ON WEDNESDAY. BASED ON HPC REASONING
WE GENERALLY PREFERRED THE TIMING OF THE 09/12Z ECMWF THROUGHOUT THE
PERIOD. THIS PREFERENCE IS MOST APPARENT AT THE END OF THE FORECAST
PERIOD WHERE THE PREFERRED ECMWF OFFERS A COOLER AND DRIER SOLUTION
THAN THE 10/00Z GFS. OTHER MODELS SUCH AS THE 09/12Z NCEP ENSEMBLE
AND 10/00Z GEM SUPPORT THIS SLOWER SOLUTION AS WELL. OVERALL... THIS
GAME PLAN BROUGHT VERY FEW CHANGES TO THE INHERITED LONG TERM
FORECAST.

FOR SENSIBLE WEATHER... FIRST CONCERN OF THE PERIOD WILL BE A
POSSIBLE FROST OR FREEZE ON SATURDAY NIGHT. STILL A LOT OF
UNCERTAINTY WITH THIS. LOW LEVEL FLOW WILL BE BACKING AROUND TO THE
NORTHEAST OVERNIGHT AND WHILE PROGS SHOW THIS ADVECTING IN MUCH
DRIER AIR... SOMETIMES LOW CLOUDS CAN HANG ON STUBBORNLY IN THIS
TYPE OF PATTERN. WE WILL FORECAST CLEARING SKIES WITH LOWS GENERALLY
IN THE MID TO UPPER 30S WITH PATCHY FROST FOR NOW. MORE CLOUD COVER
WOULD RESULT IN WARMER TEMPS AND THUS LESS OF A THREAT FOR FROST.

AFTER A DRY SUNDAY... THE NEXT SYSTEM WILL LIKELY SPREAD A BAND OF
SHOWERS AND THUNDERSTORMS INTO AND ACROSS THE AREA LATE SUNDAY NIGHT
INTO MONDAY. INSTABILITY IS LACKING IN THE PROGS AND SURFACE LOW
TRACK WILL BRING A LOT OF INITIAL SOUTHEASTERLY DOWNSLOPING WINDS SO
THIS SYSTEM DOES NOT SEEM TO BRING WITH IT A LARGE SEVERE THREAT...
BUT WILL CERTAINLY HAVE TO KEEP AN EYE ON THAT. RAIN THREAT WITH
THIS SYSTEM WILL PERSIST INTO TUESDAY NIGHT/WEDNESDAY BEFORE IT
APPEARS WE DRY OUT FOR A TIME. NEXT SYSTEM AND RESULTING RAIN
CHANCES SHOULD THEN ARRIVE MOSTLY AFTER THIS FORECAST PERIOD ENDS.

WE ANTICIPATE NEAR TO SLIGHTLY BELOW NORMAL TEMPS THROUGH THE
PERIOD... COOLEST ON TUESDAY AS COOLER AIRMASS WRAPS AROUND
UNDERSIDE OF VERTICALLY STACKED LOW TO OUR NORTH. WILL THEN FORECAST
LESS OF A WARM UP THAN 10/00Z GFSX GUIDANCE SUGGESTS TO END THE
PERIOD... KEEPING WITH THE COOLER SOLUTION OFFERED BY THE PREFERRED
ECMWF.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

PARTIALLY CLEAR SKIES WILL GIVE WAY TO DEVELOPING THUNDERSTORMS LATE
THIS AFTERNOON AND EARLY THIS EVENING. WITH THE SCATTERED CONVECTION
CIGS AND VIS WILL FALL INTO THE MVFR CATEGORY. MORE ORGANIZED...
LINEAR...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CROSS THE
AREA FROM 21 THROUGH 24Z. HAVE TIMED THESE THROUGH WITH A PREVAILING
AND TEMPO GROUP...EXPECTING VIS TO FALL TO IFR DURING THE WORST OF
THEM AS WELL AS VARIABLE WIND GUSTS OF 30 35 KTS. FOLLOWING THE
STORMS THE SHOWERS WILL END LATE THIS EVENING WITH CIGS REMAINING
DOWN IN THE MVFR CATEGORY THROUGH 12 TO 14Z BEFORE SCATTERING OUT.
WINDS WILL BE BREEZY FROM THE SOUTHEAST INITIALLY AND THEN GRADUALLY
PICK UP AND SWITCH TO THE SOUTHWEST AHEAD OF THE MAIN STORMS
ASSOCIATED WITH FROPA. FOLLOWING THIS...THEY SLOW AND SWING TO THE
NORTHWEST...AND LATER NORTH DURING THE DAY SATURDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/GREIF
LONG TERM....ABE
AVIATION...GREIF
Hazardous weather outlook, Apr 10, 11:50 AM EDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1150 AM EDT FRI APR 10 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111600-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1150 AM EDT FRI APR 10 2009

...SEVERE WEATHER A STRONG POSSIBILITY THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE OUTLOOK AREA
THIS AFTERNOON AND EVENING. A SQUALL LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO CROSS SOUTHERN KENTUCKY LATE THIS
AFTERNOON AND INTO THE FIRST PART OF THE EVENING. DAMAGING WIND GUSTS
AND LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS...BUT DUE TO
THE TWISTING OF THE WINDS IN THE LOWER ATMOSPHERE...A FEW TORNADOES
WILL ALSO BE A DISTINCT POSSIBILITY. IN ADDITION...A STRAY TORNADO
CANNOT BE RULED OUT NORTH OF THE CUMBERLAND VALLEY. THE THUNDERSTORMS
SHOULD BE COMING TO AN END AFTER MIDNIGHT. THE MAIN PERIOD OF
CONCERNS FOR THE SEVERE WEATHER WILL BE FROM 4 PM THROUGH 9 PM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FROST WILL BE POSSIBLE EARLY SUNDAY MORNING AS TEMPERATURES
FALL INTO THE LOWER AND MID 30S IN MOST LOCATIONS. FREEZING
TEMPERATURES WILL ALSO BE POSSIBLE FOR A FEW HOURS IN THE MOST
SHELTERED VALLEYS EARLY SUNDAY MORNING.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

JJ/GREIF

In the hours before

Special weather statement, Apr 10, 12:36 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT FRI APR 10 2009

KYZ050-058>060-108-111-101700-
MONTGOMERY-MENIFEE-POWELL-ESTILL-WOLFE-LEE-
1236 PM EDT FRI APR 10 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MONTGOMERY AND WEST
CENTRAL MENIFEE AND POWELL AND WEST CENTRAL WOLFE AND NORTHERN ESTILL
AND EXTREME NORTH CENTRAL LEE COUNTIES THROUGH 100 PM EDT FRIDAY
AFTERNOON...

AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CALLOWAY
CROSSING...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR COTTAGE FURNACE AROUND 1245 PM EDT...STANTON
AROUND 1250 PM EDT...ROSSLYN AROUND 1255 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL THE SIZE OF DIMES IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

SCHOETTMER
Local storm report, Apr 10, 12:38 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1238 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             SANDHILL                37.73N 84.02W
04/10/2009  E0.75 INCH       ESTILL             KY   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED BY TRAINED SPOTTER

&&

DSTAMPER
Special weather statement, Apr 10, 2:21 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
221 PM EDT FRI APR 10 2009

KYZ044-050>052-060-104-106-101845-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-MORGAN-
221 PM EDT FRI APR 10 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN FLEMING AND ROWAN AND
BATH AND WEST CENTRAL ELLIOTT AND EAST CENTRAL MONTGOMERY AND EXTREME
NORTH CENTRAL MORGAN AND EXTREME NORTH CENTRAL MENIFEE COUNTIES
THROUGH 245 PM EDT FRIDAY AFTERNOON...

AT 221 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
PRESTON...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR MARSHALL AROUND 230 PM EDT...POLKSVILLE
AROUND 235 PM EDT...MIDLAND AROUND 240 PM EDT...FARMERS AROUND 245 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL UP TO DIME SIZE IN THESE AREAS.

SCHOETTMER
Special weather statement, Apr 10, 2:32 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
232 PM EDT FRI APR 10 2009

KYZ068-079-083-101900-
ROCKCASTLE-PULASKI-WAYNE-
232 PM EDT FRI APR 10 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN ROCKCASTLE AND
NORTHERN PULASKI AND EXTREME NORTH CENTRAL WAYNE COUNTIES THROUGH 300
PM EDT FRIDAY AFTERNOON...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAUBUSH...
MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE NEAR STAB AROUND 240 PM EDT...HOGUE AROUND 245 PM
EDT...PULASKI AROUND 250 PM EDT...BOBTOWN AROUND 255 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SCHOETTMER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:48 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan27 min
Apr 10, 3:18 PM EDTTornado WarningJKLEstill, Jackson, Pulaski, Rockcastle27 min
Apr 10, 3:40 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Menifee, Montgomery, Powell50 min
Apr 10, 3:54 PM EDTTornado WarningJKLBath, Estill, Fleming, Menifee, Montgomery, Powell36 min
Apr 10, 4:03 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Menifee, Morgan, Powell, Wolfe42 min
Apr 10, 4:13 PM EDTTornado WarningJKLEstill, Lee, Menifee, Morgan, Powell, Wolfe32 min
Apr 10, 4:25 PM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more5 hr
Apr 10, 4:29 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Morgan, Powell and 1 more31 min
Apr 10, 4:38 PM EDTFlash Flood WarningJKLBath, Montgomery3 hr
Apr 10, 4:39 PM EDTTornado WarningJKLMagoffin, Menifee, Morgan, Rowan, Wolfe36 min
Apr 10, 4:41 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Lee, Menifee, Montgomery, Morgan and 3 more49 min
Apr 10, 4:52 PM EDTSevere Thunderstorm WarningJKLBreathitt, Elliott, Floyd, Johnson, Magoffin, Menifee and 2 more38 min
Apr 10, 4:57 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Leslie48 min
Apr 10, 5:09 PM EDTAreal Flood AdvisoryJKLElliott, Estill, Fleming, Lee, Menifee, Morgan and 3 more4 hr
Apr 10, 5:28 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Magoffin, Martin, Morgan47 min
Apr 10, 6:09 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Martin, Pike51 min
Apr 10, 6:27 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.